Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Topeka, KS

June 8, 2008Douglas County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 8, 2008, 6:33 PM CDT for Douglas County, Kansas. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2008, 6:33 PM CDT (23:33 UTC)
Expired
Jun 8, 2008, 8:30 PM CDT
In force
117 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Douglas County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:39 PM CDTFLASH FLOODLawrence, KSREPORTS 2 INCHES FLOWING OVER ROAD BETWEEN HASKEL AND CITY LIMITS ON 23RD STREET.
Jun 8, 6:50 PM CDTFLASH FLOODLawrence, KSWATER REPORTED FLOWING OVER THE CURB AT 26TH AND IOWA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 082336
FFWTOP
KSC045-090130-
/O.NEW.KTOP.FF.W.0017.080608T2333Z-080609T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 630 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN 
LAWRENCE WITH WATER 8 INCHES DEEP FLOWING OVER THE ROAD AT 2ND AND 
ELM. VERY HEAVY RAIN WILL CONTINUE ACROSS DOUGLAS COUNTY WITH 
ANOTHER HALF TO THREE QUARTERS OF AN INCH OF RAIN POSSIBLE BEFORE 
THE THUNDERSTORMS MOVE OUT OF THE AREA.

* LOCATIONS IMPACTED INCLUDE...
  LAWRENCE...
  BALDWIN CITY...
  CLINTON...
  CLINTON LAKE...
  EUDORA...
  LECOMPTON...
  GLOBE...
  LONE STAR...
  PLEASANT GROVE...
  VINLAND...
  CLINTON STATE PARK...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 205.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS...URBAN 
DRAINAGE AREAS...HIGHWAYS...UNDERPASSES AND LOW LYING SPOTS. DO NOT 
DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3874 9506 3873 9549 3905 9549 3906 9543
      3903 9534 3904 9530 3903 9528 3904 9519
      3896 9518 3897 9505
TIME...MOT...LOC 2333Z 180DEG 0KT 3878 9541

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:38 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 8, 3:38 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SUN JUN 8 2008

.DISCUSSION...
20Z WATER VAPOR SHOWS A CLOSED LOW OVER EASTERN MT WITH A SHORTWAVE
TROUGH ROTATING THROUGH UT AND CO. AT THE SFC A COLD FRONT HAS
PUSHED INTO THE CENTER OF THE FORECAST AREA AND THUNDERSTORMS HAVE
DEVELOPED ALONG THIS FRONT.

MAIN QUESTION IS WHETHER FRONT LAYS OVER AND PRECIP TRAINS OVER
EAST CENTRAL KANSAS TONIGHT. WITH TEMPS IN THE MID 80S AND DEWPOINTS
IN THE LOWER 70S AHEAD OF THE FRONT...THE ATMOSPHERE HAS BECOME
UNSTABLE AND CONVECTION SHOULD CONTINUE TO MOVE ALONG THE COLD
FRONT. HOWEVER IT IS A VERY WARM AIRMASS WITH THE FREEZING LEVEL
AROUND 16 KFT AND IT WILL TAKE A BIG STORM FOR LARGE HAIL TO OCCUR.
MAIN CONCERN THIS AFTERNOON MAY END UP BEING DAMAGING WINDS IF
STORMS START TO COLLAPSE. FOR THE OVERNIGHT HOURS...MODELS INSIST ON
DUMPING LARGE AMOUNTS OF RAINFALL ACROSS EAST CENTRAL KANSAS.
PRESSURE TENDENCIES OVER THE CENTRAL HIGH PLAINS HAVE STARTED TO
SHOW SOME FALLS WHICH IS LIKELY IN RESPONSE TO THE UPPER LEVEL
SHORTWAVE MOVING INTO THE CENTRAL ROCKIES. THIS SHOULD LEAD TO THE
FRONT STALLING. AS THE LOW LEVEL JET INCREASES...THUNDERSTORMS WILL
LIKELY PERSIST THROUGH THE NIGHT ALONG AND BEHIND THE FRONT. PWS
AROUND 2 INCHES INDICATES A VERY MOIST AIRMASS IS IN PLACE AND SOME
EARLY REPORTS INDICATE 4 TO 5 INCH/HOUR RAIN RATES ARE LIKELY WITH
THE THUNDERSTORMS. THEREFORE HAVE CONTINUED THE FLASH FLOOD WATCH
FOR EAST CENTRAL AND MOST OF NORTHEAST KS. DID TRIM A FEW COUNTIES
FROM THE NORTHERN EDGE OF THE WATCH WITH THE FRONT SLIGHTLY FASTER
AND MODELS TRENDING FURTHER SOUTH WITH THE STALLED BOUNDARY. IT
REMAINS POSSIBLE THAT SOME LOCATIONS COULD RECEIVE AS MUCH AS 3
INCHES OF RAIN TONIGHT SOUTH OF I-70. IF THIS RAINFALL IS
REALIZED...THERE WILL LIKELY BE WIDESPREAD FLOODING WITH MANY OF THE
AREA RIVERS GOING ABOVE FLOOD STAGE. RAINFALL SHOULD COME TO AN END
DURING THE MORNING MONDAY AS THE LOW LEVEL JET WEAKENS AND THE FRONT
CONTINUES TO SLIDE SOUTH. -WOLTERS

MONDAY NIGHT INTO TUESDAY EVENING IS APPEARING TO BE THE MOST LIKELY
DRY TIMES FOR THE CWA WITH DRY AIR ADVECTING IN. WEAK WARM AIR
ADVECTION WILL BE THE RULE IN THE MID LEVELS AS THE NEXT UPPER TROF
DEVELOPS OVER THE NORTHERN ROCKIES. LOW/MID LEVEL MOISTURE MAKES A
RUN INTO AT LEAST THE NORTHWESTERN COUNTIES TUESDAY NIGHT WITH
AROUND 3C 700MB AND 15C 850MB DEWPOINTS...BUT WARMING TEMPS AND LOW
LEVEL JET CONVERGENCE WELL NORTH OF THE AREA MAY PREVENT MUCH
PRECIPITATION. WILL KEEP SMALL PRECIPITATION CHANCES
GOING...FAVORING NORTHWESTERN AREAS. STRONG SURFACE WINDS AND
INCREASING MOISTURE WILL KEEP TEMPS UP TUESDAY NIGHT...SIMILAR TO
RECENT NIGHTS. BOUNDARY WITH THE NORTHERN WAVE APPROACHES WEDNESDAY
AFTERNOON WITH LOTS OF SURFACE MOISTURE AND WEAK CAPPING TO PROVIDE
INCREASED PRECIPITATION CHANCES NEAR IT.

SOUTHWEST TO WEST FLOW ALOFT MAY KEEP THE FRONT IN THE VICINITY ON
INTO THE LATE WEEK PERIODS...BUT CONFIDENCE IN JUST WHERE THE
BOUNDARY WILL BE IS IN QUESTION AS MODELS DIFFER IN CHARACTER OF
UPPER FLOW PATTERN. MAY ALSO SEE SIGNIFICANT COLD OUTFLOW PUSH THE
EFFECTIVE BOUNDARY SOUTH OF THE AREA EARLIER THAN SUGGESTED.
CONFIDENCE IS LOW ENOUGH TO KEEP SMALL POPS FOR MUCH OF THE AREA
INTO SATURDAY. LATE WEDNESDAY INTO THURSDAY EVENING COULD BE FAIRLY
ACTIVE WITH SEVERE AND HEAVY RAIN POSSIBILITIES. WILL KEEP
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL AT THIS TIME. -65

&&

.AVIATION...
BASED ON LATEST RADAR TRENDS...TS SHOULD MOVE INTO THE TOP AND FOE
TERMINALS AFT 22Z. TORRENTIAL RAINFALL WILL LIKELY REDUCE VSBY TO A
1/2SM WITH SOME GUSTY WINDS. WOULD ANTICIPATE THIS ACTIVITY
PERSISTING AROUND AN HOUR AS THE FRONT SLOWLY PROGRESSES EAST.
CONFIDENCE IN ADDITION TS OVERNIGHT IS LOWER AS MODELS HAVE TRENDED
SOUTH WITH THE FRONT. HAVE NOT INCLUDED TS AFT THE INITIAL FROPA
UNTIL THE LOCATION OF THE FRONT BECOMES MORE CLEAR OVERNIGHT. FOR
THE MOST PART ANTICIPATE THE HEAVIER CONVECTION TO REMAIN JUST SOUTH
OF THE TERMINALS WITH VFR CONDITIONS...BUT WILL NEED TO MONITOR
LATEST MESOSCALE TRENDS THIS EVENING. -WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FROM 00Z TONIGHT TO 18Z MONDAY ALONG AND
SOUTH OF AN ABILENE TO WESTMORELAND TO HOLTON
LINE...KSZ022>024-026-035>040-054>056-058-059.
Hazardous weather outlook, Jun 8, 3:58 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT SUN JUN 8 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-092100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTED THUNDERSTORMS WILL IMPACT MUCH OF NORTHEAST AND EAST
CENTRAL KANSAS THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS...AND
HEAVY DOWNPOURS CAN BE EXPECTED WITH THE STRONGER STORMS.

THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT OVER MUCH OF THE
AREA. A FEW MAY PRODUCE LARGE HAIL AND DAMAGING WINDS...BUT THE
PRIMARY CONCERN WILL BE HEAVY RAINFALL. PERIODS OF THUNDERSTORMS
ARE EXPECTED...MAINLY FOR LOCATIONS SOUTHEAST OF A LINE FROM
ABILENE TO HOLTON. PRECIPITATION ACCUMULATING FROM THESE STORMS
MAY CAUSE FLOODING...AND A FLASH FLOOD WATCH IS POSTED FOR THE
AFOREMENTIONED AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE FOR NORTHEAST AND EAST CENTRAL
KANSAS MONDAY MORNING...AND FOR MUCH OF EAST CENTRAL KANSAS MONDAY
AFTERNOON. THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF
NORTHEAST AND EAST CENTRAL KANSAS THROUGH EARLY AFTERNOON WITH
HEAVY RAINS AND FLOODING CONTINUING TO BE POSSIBLE. RIVERS AND
CREEKS IN THIS AREA MAY ALSO FLOOD ON MONDAY AND TUESDAY.

THE CHANCES FOR THUNDERSTORMS RETURN TO THE AREA TUESDAY NIGHT AND
CONTINUE FOR MOST LOCATIONS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT IN
NORTHEAST AND EAST CENTRAL KANSAS. SPOTTERS ARE ALSO ENCOURAGED TO
REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 8, 6:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             CLINTON LAKE            38.92N 95.38W
06/08/2008  E1.00 INCH       DOUGLAS            KS   EMERGENCY MNGR

            REPORTED AT WAKARUSA MUSIC FESTIVAL.

&&

CAVANAUGH
Local storm report, Jun 8, 6:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             3 S CLINTON             38.87N 95.39W
06/08/2008  M0.50 INCH       DOUGLAS            KS   NWS EMPLOYEE

&&

CAVANAUGH
Local storm report, Jun 8, 6:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     LAWRENCE                38.97N 95.24W
06/08/2008  E65 MPH          DOUGLAS            KS   TRAINED SPOTTER

0612 PM     HAIL             LAWRENCE                38.97N 95.24W
06/08/2008  E0.75 INCH       DOUGLAS            KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Jun 8, 6:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     3 SE CLINTON LAKE       38.89N 95.34W
06/08/2008  E70 MPH          DOUGLAS            KS   TRAINED SPOTTER

            WINDS ESTIMATED AT 60-70 MPH.

&&

CAVANAUGH
Local storm report, Jun 8, 6:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SSW LAWRENCE          38.93N 95.26W
06/08/2008  E1.00 INCH       DOUGLAS            KS   EMERGENCY MNGR

            AT 23RD AND IOWA

&&

WOLTERS
Local storm report, Jun 8, 6:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     1 E LAWRENCE            38.97N 95.22W
06/08/2008  M60 MPH          DOUGLAS            KS   TRAINED SPOTTER

            MEASURED USING INSTRUMENTATION ON SPOTTERS VEHICLE 1 MILE
            EAST OF LAWRENCE ON HWY 10.

0627 PM     HAIL             4 SSW LAWRENCE          38.92N 95.26W
06/08/2008  E1.00 INCH       DOUGLAS            KS   TRAINED SPOTTER

0627 PM     TSTM WND GST     4 SSW LAWRENCE          38.92N 95.26W
06/08/2008  E60 MPH          DOUGLAS            KS   TRAINED SPOTTER

            ESTIMATED AT LEAST 60 MPH WINDS...RAINING TOO HARD TO SEE
            ANY DAMAGE.

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:21 PM CDTSevere Thunderstorm WarningTOPNemaha39 min
Jun 8, 4:33 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee42 min
Jun 8, 5:12 PM CDTSevere Thunderstorm WarningTOPJefferson48 min
Jun 8, 5:53 PM CDTSevere Thunderstorm WarningTOPJefferson38 min
Jun 8, 6:05 PM CDTSevere Thunderstorm WarningTOPJefferson28 min
Jun 8, 6:13 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage47 min
Jun 8, 6:58 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin47 min

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.